Alabama, 2006

Hail and Damaging Winds in Alabama, April 20, 2006

April 20, 2006 · NWS HUN · 22 events in 7 counties and zones

20 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 20, 2:20 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Apr 20, 2:20 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
320 AM CDT THU APR 20 2006

.DISCUSSION...
AFTER AN ACTIVE LAST 12-18 HOURS...CONVECTION HAS FINALLY DIMINISHED
ACROSS THE HUN CWFA THIS MORNING. ACTIVITY WAS NOT PARTICULARLY
WIDESPREAD...LIMITED MAINLY TO SRN/ERN PORTIONS OF THE AREA DUE TO
THE PROXIMITY OF THE FRONT...BUT SUSTAINED ITSELF FOR QUITE SOME
TIME. MORNING SFC ANALYSIS SHOWS THAT THE BOUNDARY HAS WASHED
OUT...WITH THE MAIN FRONT DRAPED ALONG A DFW-PAH LINE...AND TWO
PRIMARY OUTFLOW BOUNDARIES EXTENDING ACROSS NRN/CENTRAL AL/GA AND
ALONG THE GULF COAST. A SHORTWAVE WAS NOTED ALOFT OVER WRN TX...AND
MCS DEVELOPMENT NEAR THE ARKLATEX IS A SIGN OF THINGS TO COME.

FCST WILL FOCUS ON SHORT-TERM CONVECTION ISSUES...AND WONT HAVE
MUCH TIME FOR THE EXTENDED. ONLY MODEL TO SUCCESSFULLY MODEL LATE
NIGHT CONVECTION WAS THE LOCAL NASA WRF. IT APPEARS TO HAVE A
REASONABLE HANDLE ON THINGS FOR THE FIRST 12-24 HRS.

IMMEDIATE SHORT TERM WILL FOCUS ON THE EFFECTS OF THE SRN STREAM
SHORTWAVE COMING OUT OF TX. WHILE ATMOSPHERE HAS BEEN WORKED OVER
FOR PART OF THE AREA...THE CWFA REMAINS IN THE WARM SECTOR...AND
EXPECT NUM SHRA/TSRA TO DEVELOP TODAY. HOWEVER...DEBRIS CIRRUS AND
MID-LVL MOISTURE FROM UPSTREAM CONVECTION SHOULD LIMIT INSOLATION A
BIT. MOS TEMPS TOP OUT IN THE 83-84 RANGE ACROSS THE AREA...AND SFC
TEMPS IN MODEL SOUNDINGS DO NOT EXCEED 80. STILL BELIEVE THAT MODELS
ARE OVERDOING CLOUD COVER A BIT...BUT WILL STICK WITH GFS/NGM MOS
FOR HIGHS CONSIDERING SATELLITE TRENDS UPSTREAM. WILL NEED TO WATCH
FOR ANY BREAKS IN THE CLOUDS...WHICH WOULD ENHANCE INSTABILITY AND
POTENTIALLY ADD ANOTHER BOUNDARY TO THE MIX. ADDING TO THE PROBLEM
WILL BE INCREASING SHEAR BY MID-LATE AFTN AS STRONGER WINDS ARRIVE
WITH THE SHORTWAVE. AS WITH YESTERDAY...MAIN THREATS WILL BE LG HAIL
AND DMG WINDS...BUT A TORNADO CANT BE RULED OUT NEAR LOCALIZED
BOUNDARIES. WILL ALSO NEED TO KEEP AN EYE ON RAINFALL TOTALS ACROSS
SRN AND ERN PORTIONS OF THE CWFA WHERE TRAINING OCCURRED YESTERDAY.

CONFIDENCE IS PROBABLY AT ITS LOWEST TONIGHT. SHORTWAVE TROUGH AXIS
SHOULD CLEAR THE REGION EARLY IN THE PD...YET UNCERTAINTY REMAINS
ABOUT PRESENCE OF QUASISTATIONARY FRONT AND THE APPROACH OF THE MAIN
SHORTWAVE. FEEL THE MOS IS A BIT TOO HIGH WITH POPS HERE AND WILL
STAY IN THE CHC/SCTD RANGE FOR NOW. LOWS WILL BE TOUGH WITH OUTFLOWS
AND WILL GO WITH A MOS GUIDANCE COMPROMISE FOR NOW.

IN CASE THE TN VALLEY HADNT HAD ENOUGH SVR WX OVER THE PAST 2
WKS...FRIDAY/FRI NIGHT SHOULD PROVIDE ANOTHER OPPORTUNITY AS THE
CUTOFF LOW FINALLY IS KICKED EWD AND THE COLD FRONT MOVES THROUGH.
INITIAL SHORTWAVE WILL INITIATE CONVECTION NEAR THE FRONT FRIDAY
MORNING...AND SHOULD PERSIST FOR MUCH OF THE DAY. INSTABILITY
CONTINUES TO LOOK SUFFICIENT FOR MORE SVR WX...WITH POTENTIALLY A
HIGHER TORNADO THREAT NEAR WAVES ALONG THE FRONT. HIGH MOISTURE
CONTENT WITH PWS AROUND 1.5 INCHES WILL RESULT IN CONTINUED
FLOODING CONCERNS IN SRN/ERN AREAS AND ANYWHERE TRAINING OCCURS
TODAY.

ACTIVITY SHOULD PERSIST INTO FRIDAY NIGHT AS THE FRONT FINALLY MOVES
THROUGH... CLEARING THE AREA NEAR 12Z SAT. CLOUDS/PCPN WILL
SIGNIFICANTLY LIMIT HEATING FRIDAY WITH HIGHS PROBABLY NOT BREAKING
80...AND COOLER AIR WILL WORK ITS WAY INTO THE AREA WITH THE FRONT
FRIDAY NIGHT. MAY SEE A FEW LINGERING SHOWERS SATURDAY...BUT IT
SHOULD BE A NICE AND SEASONABLY COOLER DAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    83  63  78  55 /  60  40  70  80
SHOALS        84  63  77  54 /  60  40  70  80
CULLMAN       83  63  78  56 /  60  40  70  80
FAYETTEVILLE  83  62  77  55 /  60  40  70  80
FORT PAYNE    82  61  78  56 /  60  40  70  80
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

BCC
Hazardous weather outlook, Apr 20, 4:00 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT THU APR 20 2006

ALZ001>010-016-TNZ076-096-097-201800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN UNSTABLE AIR MASS REMAINS IN PLACE OVER THE AREA. UPPER LEVEL
ENERGY STREAMING UP FROM THE SOUTHWEST TODAY AND TONIGHT WILL
CAUSE THUNDERSTORMS TO DEVELOP AT TIMES. THE COOL OUTFLOWS FROM
INDIVIDUAL THUNDERSTORMS AND ORGANIZED LINES OF THUNDERSTORMS WILL
BE CAPABLE OF GENERATING MORE THUNDERSTORMS.

A FEW OF THE THUNDERSTORMS TODAY AND TONIGHT WILL BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A COLD FRONT WILL MOVE IN FROM THE WEST ON FRIDAY ALONG WITH A
STRONG UPPER TROUGH. THAT COMBINATION WILL RESULT IN MORE
THUNDERSTORM COVERAGE OVER THE AREA...AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES THE MAIN
THREATS. THE ACTIVITY COULD EXTEND WELL INTO THE EVENING...THEN
DIMINISH OVERNIGHT AND EARLY SATURDAY AS THE FRONT MOVES THROUGH.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY AT TIMES THROUGH FRIDAY.

SCHAUB

In the hours before

Local storm report, Apr 20, 4:36 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 AM CDT THU APR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             3 ENE BRIDGEPORT        34.96N 85.67W
04/19/2006  E1.00 INCH       JACKSON            AL   PUBLIC

            HIDDEN VALLEY GOLF COURSE PERSONNEL IN THE BRYANT
            COMMUNITY REPORTED QUARTER SIZE HAIL.

1045 AM     HAIL             FLINTVILLE              35.06N 86.42W
04/19/2006  E1.00 INCH       LINCOLN            TN   NWS EMPLOYEE

            QUARTER SIZE HAIL REPORTED IN FLINTVILLE.

1125 AM     HAIL             HOLLYWOOD               34.72N 85.97W
04/19/2006  E1.75 INCH       JACKSON            AL   BROADCAST MEDIA

            GOLF BALL SIZE HAIL REPORTED BY MEDIA IN HOLLYWOOD AREA.

1128 AM     HAIL             8 SW BRIDGEPORT         34.86N 85.82W
04/19/2006  E1.00 INCH       JACKSON            AL   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL WAS REPORTED IN THE STEVENSON COMMUNITY
            BY POLICE DEPARTMENT.

1149 AM     HAIL             ROSALIE                 34.70N 85.77W
04/19/2006  E1.00 INCH       JACKSON            AL   PUBLIC

            HAIL REPORTED COVERING PARKING LOT AT THE PLAZA GROCERY
            STORE IN THE ROSALIE COMMUNITY. HAIL SIZES UP TO A
            QUARTER REPORTED.

1200 PM     HAIL             HENAGAR                 34.63N 85.74W
04/19/2006  E0.88 INCH       DEKALB             AL   LAW ENFORCEMENT

            HENAGAR POLICE DEPARTMENT REPORTED NICKEL SIZE HAIL.

1237 PM     HAIL             SYLVANIA                34.56N 85.81W
04/19/2006  E1.00 INCH       DEKALB             AL   LAW ENFORCEMENT

            PENNY TO QUARTER SIZE HAIL WAS REPORTED IN THE SYLVANIA
            COMMUNITY BY POLICE DEPARTMENT.

0125 PM     HAIL             7 NNE COLLINSVILLE      34.36N 85.82W
04/19/2006  E1.00 INCH       DEKALB             AL   EMERGENCY MNGR

            HAIL DIME TO QUARTER SIZE WAS REPORTED BY EMERGENCY
            MANAGEMENT OFFICIAL IN THE PORTERSVILLE COMMUNITY NEAR
            THE INTERSECTION OF HIGHWAY 11 AND COUNTY ROAD 83.

0405 PM     HAIL             2 N ARONA               34.25N 86.08W
04/19/2006  E1.75 INCH       DEKALB             AL   TRAINED SPOTTER

0430 PM     HAIL             CULLMAN                 34.18N 86.84W
04/19/2006  E0.88 INCH       CULLMAN            AL   EMERGENCY MNGR

            PENNY TO NICKEL SIZE HAIL REPORTED IN THE CULLMAN
            COMMUNITY BY EMERGENCY MANAGEMENT OFFICIALS.

0434 PM     HAIL             CULLMAN                 34.18N 86.84W
04/19/2006  E1.00 INCH       CULLMAN            AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN THE NORTHWESTERN PORTION OF
            THE CULLMAN COMMUNITY.

0444 PM     HAIL             1 W CULLMAN             34.18N 86.86W
04/19/2006  E1.00 INCH       CULLMAN            AL   FIRE DEPT/RESCUE

            QUARTER SIZE AND LARGER HAIL REPORTED IN THE SARDIS
            COMMUNITY JUST WEST OF JONES CHAPEL BY FIRE DEPARTMENT.

0445 PM     HAIL             JONES CHAPEL            34.21N 87.05W
04/19/2006  E0.75 INCH       CULLMAN            AL   PUBLIC

            PENNY SIZE HAIL REPORTED IN THE JONES CHAPEL COMMUNITY.

0453 PM     HAIL             GOOD HOPE               34.11N 86.86W
04/19/2006  E1.75 INCH       CULLMAN            AL   AMATEUR RADIO

            GOLF BALL SIZE HAIL REPORTED IN THE GOOD HOPE AREA.

0507 PM     HAIL             ALBERTVILLE             34.26N 86.21W
04/19/2006  E0.75 INCH       MARSHALL           AL   EMERGENCY MNGR

            PENNY SIZE AND LARGER HAIL REPORTED IN THE ALBERTVILLE
            AREA.

0515 PM     HAIL             ALBERTVILLE             34.26N 86.21W
04/19/2006  E1.00 INCH       MARSHALL           AL   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF
            HIGHWAY 431 AND HIGHWAY 75 NORTH.

0518 PM     HAIL             HANCEVILLE              34.06N 86.76W
04/19/2006  E1.00 INCH       CULLMAN            AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED IN HANCEVILLE COMMUNITY.

0519 PM     HAIL             ALBERTVILLE             34.26N 86.21W
04/19/2006  E0.88 INCH       MARSHALL           AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED AT SECTION LANE AND ANYONA ROAD
            JUST SOUTH OF ALBERTVILLE.

0521 PM     HAIL             ALBERTVILLE             34.26N 86.21W
04/19/2006  M1.00 INCH       MARSHALL           AL   BROADCAST MEDIA

            WHNT-TV REPORTED QUARTER SIZE HAIL COVERING THE GROUND IN
            ALBERTVILLE.

0529 PM     HAIL             ALBERTVILLE             34.26N 86.21W
04/19/2006  E0.50 INCH       MARSHALL           AL   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED AT THE ALBERTVILLE AIRPORT.

0541 PM     HAIL             HANCEVILLE              34.06N 86.76W
04/19/2006  E0.88 INCH       CULLMAN            AL   CO-OP OBSERVER

            COOP OBSERVER REPORTED NICKEL HAIL COVERING THE GROUND.

0624 PM     HAIL             FLINTVILLE              35.06N 86.42W
04/19/2006  E0.75 INCH       LINCOLN            TN   NWS EMPLOYEE

            PENNY HAIL REPORTED BY A NWS EMPLOYEE IN FLINTVILLE.

0658 PM     HAIL             ARKADELPHIA             33.91N 86.96W
04/19/2006  E0.88 INCH       CULLMAN            AL   EMERGENCY MNGR

            NICKEL SIZE HAIL WAS REPORTED IN THE ARKADELPHIA
            COMMUNITY.

0809 PM     HAIL             HANCEVILLE              34.06N 86.76W
04/19/2006  E0.75 INCH       CULLMAN            AL   BROADCAST MEDIA

0820 PM     FLASH FLOOD      HANCEVILLE              34.06N 86.76W
04/19/2006                   CULLMAN            AL   EMERGENCY MNGR

            4 TO 6 INCHES OF STANDING WATER REPORTED IN THE
            HANCEVILLE AREA ON HIGHWAY 31 AND COUNTY ROAD 599.

0835 PM     FLASH FLOOD      HANCEVILLE              34.06N 86.76W
04/19/2006                   CULLMAN            AL   EMERGENCY MNGR

            WATER REPORTED UP TO 1 FOOT DEEP ON EDMONDSON ROAD IN
            DOWNTOWN HANCEVILLE.

0850 PM     HAIL             5 ENE WINCHESTER        35.22N 86.03W
04/19/2006  M1.00 INCH       FRANKLIN           TN   CO-OP OBSERVER

0903 PM     HAIL             BREMEN                  33.99N 86.97W
04/19/2006  E0.88 INCH       CULLMAN            AL   EMERGENCY MNGR

            40 MPH WIND GUSTS.

0937 PM     FLASH FLOOD      HANCEVILLE              34.06N 86.76W
04/19/2006                   CULLMAN            AL   BROADCAST MEDIA

            RESIDENT NEAR THE CHEVRON AND KFC IN HANCEVILLE REPORTS
            TWO ROADS WITH FLASH FLOODING.

1155 PM     HAIL             1 SW HARTSELLE          34.43N 86.95W
04/19/2006  E0.88 INCH       MORGAN             AL   TRAINED SPOTTER

1201 AM     HAIL             2 NW HARTSELLE          34.46N 86.96W
04/20/2006  E0.88 INCH       MORGAN             AL   TRAINED SPOTTER

1224 AM     HAIL             HARTSELLE               34.44N 86.94W
04/20/2006  E0.88 INCH       MORGAN             AL   TRAINED SPOTTER

&&

BCC
Special weather statement, Apr 20, 6:59 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 AM CDT THU APR 20 2006

ALZ002-201345-
COLBERT-
759 AM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHWEST COLBERT COUNTY UNTIL 845
AM CDT...

AT 753 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURTON...OR 13 MILES NORTHWEST OF RED BAY...
MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAUD.
  ALLSBORO.
  MYNOT.
  MT HESTER.
  SRYGLEY CHURCH.
  RED ROCK.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Apr 20, 7:45 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 AM CDT THU APR 20 2006

ALZ002-201430-
COLBERT-
845 AM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR COLBERT COUNTY UNTIL 930 AM CDT...

AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF CHEROKEE...OR 16 MILES SOUTHEAST
OF IUKA...MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED ROCK.
  BARTON.
  CHEROKEE.
  PRIDE LANDING.
  TUSCUMBIA.
  MUSCLE SHOALS.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10
Special weather statement, Apr 20, 8:09 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
909 AM CDT THU APR 20 2006

ALZ001-201530-
LAUDERDALE-
909 AM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 1030 AM
CDT...

AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEROKEE...OR 14 MILES EAST OF IUKA...MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND.
  THREET.
  UNDERWOOD-PETERSVILLE.
  ST. FLORIAN.
  KILLEN.
  GREEN HILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Apr 20, 8:09 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
909 AM CDT THU APR 20 2006

ALZ001-201530-
LAUDERDALE-
909 AM CDT THU APR 20 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 1030 AM
CDT...

AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEROKEE...OR 14 MILES EAST OF IUKA...MOVING
NORTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND.
  THREET.
  UNDERWOOD-PETERSVILLE.
  ST. FLORIAN.
  KILLEN.
  GREEN HILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Columbus AFB radar (KGWX), 130 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

20 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
April 20, 8:40 AM CST
Where
Lauderdale County, Killen
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -87.533

A tree was blown down by thunderstorm winds.

Hail, Lauderdale

When
April 20, 8:50 AM CST
Where
Lauderdale County, Anderson
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -87.267

Nickel size hail was reported.

Hail, Limestone

When
April 20, 9:07 AM CST
Where
Limestone County, 3 mi W of Cairo
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -86.433

Nickel size hail was reported.

Hail, Marshall

When
April 20, 2:40 PM CST
Where
Marshall County, Arab
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -87.183

Penny size hail was reported.

Hail, Dekalb

When
April 20, 3:30 PM CST
Where
Dekalb County, 1 mi NE of Ft Payne
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.317, -86.500

Nickel size hail was reported at fisher crossroads at the intersection of county roads 89 and 153.

Hail, Dekalb

When
April 20, 3:30 PM CST
Where
Dekalb County, 1 mi NE of Ft Payne
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.450, -85.717

Nickel size hail was also reported near De Soto State Park on county road 89.

Hail, Dekalb

When
April 20, 3:42 PM CST
Where
Dekalb County, Mentone
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.450, -85.717

Nickel size hail was reported.

Hail, Cullman

When
April 20, 4:36 PM CST
Where
Cullman County, Holly Pond
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.583, -85.600

Quarter size hail was reported.

Hail, Cullman

When
April 20, 4:48 PM CST
Where
Cullman County, Holly Pond
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.167, -86.617

Nickel size hail was reported.

Hail, Marshall

When
April 20, 5:08 PM CST
Where
Marshall County, Union Grove
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.167, -86.617

Quarter size hail was reported.

Hail, Marshall

When
April 20, 5:09 PM CST
Where
Marshall County, 5 mi NE of Arab
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.400, -86.450

Golf ball size hail was reported at the Scant City community.

Hail, Cullman

When
April 20, 5:11 PM CST
Where
Cullman County, 1 mi N of Cullman
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.367, -86.433

Golf ball size hail was reported.

Hail, Morgan

When
April 20, 5:35 PM CST
Where
Morgan County, Falkville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -86.833

Golf ball size hail was reported.

Hail, Morgan

When
April 20, 5:50 PM CST
Where
Morgan County, Morgan City
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.367, -86.900

Nickel size hail was reported.

Hail, Morgan

When
April 20, 5:55 PM CST
Where
Morgan County, Somerville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.467, -86.567

Quarter size hail was reported.

Hail, Madison

When
April 20, 6:22 PM CST
Where
Madison County, Huntsville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.467, -86.800

Penny size hail was reported.

Hail, Madison

When
April 20, 6:22 PM CST to 6:34 PM CST
Where
Madison County, Huntsville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.733, -86.617

Quarter size hail was reported along Highway 231 in south Huntsville through Monte Sano Mountain.

Hail, Madison

When
April 20, 6:38 PM CST
Where
Madison County, 5 mi NE of Huntsville
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.733, -86.617

Nickel size hail was reported.

Hail, Madison

When
April 20, 6:50 PM CST
Where
Madison County, 1 mi ENE of Huntsville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.783, -86.550

Half dollar size hail reported in the Ryland community.

Hail, Madison

When
April 20, 6:50 PM CST
Where
Madison County, Maysville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.733, -86.600

Quarter size hail was reported.

Thunderstorm Wind, Madison

When
April 20, 6:50 PM CST
Where
Madison County, Maysville
Measured
60 kt (69 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
34.767, -86.433

Thunderstorm winds knocked down power lines along Highway 72.

Hail, Madison

When
April 20, 6:50 PM CST
Where
Madison County, New Market
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.767, -86.433

Quarter size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503228, 5503229, 5503313, 5503259, 5503260, 5503261, 5503262, 5503263, 5503264, 5503265, 5503266, 5503267, 5503268, 5503269, 5503270, 5503271, 5503272, 5503273, 5503274, 5503275, 5503276, 5503277.